Alert archive / Missouri / Flash Flood Warnings in 1997
Flash Flood Warning 78, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Aug 17, 1997, 7:04 AM CDT for McDonald County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 1997, 7:04 AM CDT (12:04 UTC)
- Expired
- Aug 17, 1997, 10:05 AM CDT
- In force
- 3 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County McDonald County, MO
The radar
The Springfield radar (KSGF), 108 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.1 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -400 J/kg
- Mixed-layer LCL
- 1269 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 171206 FFWSGF MOC119-171505- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 704 AM CDT SUN AUG 17 1997 * FLASH FLOOD WARNING FOR MCDONALD COUNTY - SOUTHWESTERN MISSOURI * UNTIL 1005 AM CDT * SOME AREAS OR STREAMS AFFECTED AREAS AROUND THE ELK RIVER HIGHWAY DD NORTH OF ROUTE 59 IN NOEL TIFF CITY AT BUFFALO CREEK HIGHWAY U 5 MILES SOUTH OF HIGHWAY 76 * CAUSE AND EFFECT AT 655 AM...MODERATE TO HEAVY RAINFALL CONTINUES TO FALL OVER MCDONALD COUNTY. RADAR ESTIMATES OF UP TO 2 INCHES HAVE FALLEN SINCE 3 AM. * FORECAST CONDITIONS MODERATE TO OCCASIONALLY HEAVY RAIN IS EXPECTED TO CONTINUE THROUGH 10 AM. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES OF RAIN CAN BE EXPECTED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE TO HIGHER GROUND. GORDON/GAEDE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:07 AM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Aug 17, 2:07 AM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
205 AM CDT SUN AUG 17 1997
1ST PD FCST PROBLEMS...TIMING/POSTION OF CDFNT/TEMPS/ENDING OF PCPN.
WL MAKE QUICK AFD DUE TO WX MOVING INTO NWRN ZONES.
06 SFC MAP HAS CDFNT THRU NW MO AND STRETCHING INTO CNTRL KS. MOST
OF STRONG CONVECTION IS WEAKENING DUE TO LOSS OF HEATING...BUT
THREAT OF HEAVY RA IS NOW THE WORRY. PCPN MOVING SE AND SHOULD
MOVE INTO SGF AREA ARND 4AM. VERY UNSTABLE AND MOIST ATMOSPHERE
WITH LIS ARND MINUS 8-10 AND PRECIP H20 OF 1.72 INCHES. ALSO GD VV
WITH FNT ACROSS CWA. DEFINITELY LOOKS LIKE CWA WL GET RA. AS FOR
TEMPS WITH PCPN AND CLOUD COVER WL GO COOLER FAN.
WITHOUT GETTING TO FANCY...WL KEEP LIKELY CHC IN FOR ALL CWA AND MAKE
HIGHS IN THE LOW/MID 80S. ETA PUSHES FNT THRU STATE WHILE NGM STILL
A LITTLE FARTHER TO THE N...WL STICK WITH ETA.
1ST PD RECOMMENDATIONS....
SE KS/JLN.....SHRA/TSRA LIKELY DURING MORNING...PCPN TAPERING OFF
BY NOON. HIGH MID 80S. POP 70. WNDS
S SHIFTING TO W 10 TO 15 MPH.
SGF/AIZ.......SHRA/TSRA LIKELY...TAPERING OFF BY AFTERNOON. HIGH
LOW/MID 80S. POPS 70. WNDS S SHIFTING TO W 10 TO 15 MPH.
UNO...........SHRA/TSRA LIKELY. HIGH LOW/MID 80S. POPS 70. S TO SW
WND 10 TO 15 MPH.
SGF TE 085/065 084/067 085 0773-
JLN TE 087/067 086/068 087 0773-
GOOD THETAE RIDGE SHIFTS TO SERN BY 2ND PD...LINGERING SHRA FROM SGF TO
UNO COULD BE POSSIBLE...CONTINUE LOW POPS.
SSIn the hours before
Special weather statement, Aug 17, 3:28 AM CDT, 3 hours 36 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-170930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 327 AM CDT SUN AUG 17 1997 ... STRONG THUNDERSTORMS PRODUCING HEAVY RAIN... AT 325AM...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST AT 30 MPH. THE THREAT FROM THESE STORMS WILL BE VERY HEAVY RAIN. TOTAL RAINFALL AMOUNTS SINCE MIDNIGHT HAS BEEN AROUND 1.5 INCHES FROM EXTREME SOUTHEAST KANSAS INTO THE NEVADA AREA. SMALL HAIL AND GUSTY WIND AROUND 30 TO 40 MPH WERE ALSO REPORTED BY THE PUBLIC IN ST. CLAIR COUNTY. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...ESPECIALLY LOW WATER BRIDGES. THESE STORMS WILL MOVE INTO THE SPRINGFIELD AREA BETWEEN 430 AND 500 AM. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 50 min |
| Aug 17, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 50 min |
| Aug 17, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Polk | 64 min |
| Aug 17, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 64 min |
| Aug 17, 4:37 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 33 min |
| Aug 17, 4:58 AM CDT | Severe Thunderstorm Warning | SGF | Webster | 62 min |
| Aug 17, 5:02 AM CDT | Severe Thunderstorm Warning | SGF | Barry | 43 min |
| Aug 17, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Taney | 63 min |
| Aug 17, 5:17 AM CDT | Severe Thunderstorm Warning | SGF | Wright | 63 min |
| Aug 17, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 61 min |
| Aug 17, 5:39 AM CDT | Severe Thunderstorm Warning | SGF | Texas | 61 min |
| Aug 17, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Shannon | 61 min |
| Aug 17, 6:09 AM CDT | Severe Thunderstorm Warning | SGF | Dent | 61 min |
Nearby
Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.